Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 6:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 6:09 PM MST (01:09 UTC)
- Expired
- Jul 19, 2018, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 46 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:18 PM MST | FLASH FLOOD | 5 Se Camp Verde, AZ | CAMP VERDE'S MARSHAL OFFICE CLOSED S VERDE LAKES DRIVE DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548 WGUS55 KFGZ 200109 FFWFGZ AZC025-200400- /O.NEW.KFGZ.FF.W.0049.180720T0109Z-180720T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 609 PM MST THU JUL 19 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County Verde Lakes and West Clear Creek area in west central Arizona... * Until 900 PM MST * At 607 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Clear Creek Campgrounds... Verde Lakes... Bullpen. This includes the following streams and drainages...Wickiup Creek... Walker Creek... Verde River...West Clear Creek. This includes State Route 260 between mile markers 224 and 236. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3459 11162 3445 11165 3449 11185 3459 11178 $$ JDS
1 follow-up statement
180 WGUS75 KFGZ 200351 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 851 PM MST THU JUL 19 2018 AZC025-200400- /O.EXP.KFGZ.FF.W.0049.000000T0000Z-180720T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 851 PM MST THU JUL 19 2018 ...THE FLASH FLOOD WARNING FOR THE VERDE LAKES AREA OF YAVAPAI COUNTY WILL EXPIRE AT 900 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3459 11162 3445 11165 3449 11185 3459 11178 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:53 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 19, 2:53 PM MST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 253 PM MST Thu Jul 19 2018 .SYNOPSIS...Expect afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over the Mogollon Rim and Yavapai County where areas of heavy rain could produce localized flooding. Warmer afternoon temperatures and less storm coverage may start on Sunday. && .DISCUSSION...Showers and thunderstorms developed over the higher terrain of northern Arizona by late morning. Most storms are moving slowly to the west this afternoon with some areas receiving heavy to very heavy rain and hail. Local street flooding and flowing and washes have also been reported under the stronger storms. Storms will decrease some after dark tonight...but some storms will continue well past midnight. For Friday and Saturday, the subtropical high pressure re- centers near Four Corners on Friday. This puts northern Arizona in very light south to southeast flow pattern with rich monsoon moisture through Saturday. Expect primarily afternoon and evening showers and thunderstorms with storms moving very slowly from south to north. Heavy rain and flash flooding will be the main storm threats. From Sunday through Thursday...The ridge of high pressure slowly moves westward over Arizona. This will decrease the southerly flow of deep moisture into Arizona. Temperatures will also increase high temperatures to above average levels. && .AVIATION...For the 00Z package...NUMRS SHRA/TSRA with MVFR/IFR conditions and gusty winds through 02Z. VFR conditions outside of storms. ISOLD-SCT -SHRA/-TSRA after 02Z. Storms will develop again Friday after 17Z becoming SCT-NMRS SHRA/TSRA with ISOLD +TSRAGR by 19Z-20Z. Convective activity most wdsprd after 21Z. Strongest storms will produce localized MVFR/IFR conditions and wind gusts to 50kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous slow moving thunderstorms will continue through Saturday. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Sunday through Tuesday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week with a warming trend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 19, 2:36 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 ESE FLAGSTAFF MALL 35.22N 111.57W
07/19/2018 E4.57 INCH COCONINO AZ MESONET
ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
45 MINUTES.
&&
MCTLocal storm report, Jul 19, 2:48 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.20N 111.61W
07/19/2018 COCONINO AZ PUBLIC
REPORT WITH VIDEOS FROM TWITTER SHOW
ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
WASH ALONG SIDE 4TH STREET/BUTLER AVE
INTERSECTION (SWITZER WASH).
&&
MCTLocal storm report, Jul 19, 3:11 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 E FLAGSTAFF MALL 35.22N 111.57W
07/19/2018 COCONINO AZ PUBLIC
REPORT FROM TWITTER WITH PHOTOS OF FLOODED
PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER
UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET
DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO
2:00 PM.
&&
MCTSpecial weather statement, Jul 19, 4:40 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 440 PM MST THU JUL 19 2018 AZZ004-005-009-200030- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 440 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 530 PM MST... At 439 PM MST, National Weather Service Doppler radar was tracking developing thunderstorms from Page southward. These storms will initially bring gusty winds to the greater Page area, including Lake Powell and other recreation sites. Rainfall will follow. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon Near Sr 98, Wahweap, Antelope Creek Basin, Lake Powell and Waterholes Canyon. LAT...LON 3700 11129 3677 11144 3678 11168 3700 11163 TIME...MOT...LOC 2339Z 205DEG 11KT 3694 11149
Special weather statement, Jul 19, 5:02 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
502 PM MST THU JUL 19 2018
AZZ007-008-200045-
Coconino Plateau-Yavapai County Mountains-
502 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...
At 502 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Seligman, or 55 miles northwest of Chino Valley,
moving northwest at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fraziers Well and Hualapai Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 11333 3582 11305 3554 11259 3531 11299
3527 11333
TIME...MOT...LOC 0002Z 131DEG 9KT 3543 11298
JDSLocal storm report, Jul 19, 5:35 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL ASH FORK 35.22N 112.49W
07/19/2018 E1.00 INCH YAVAPAI AZ TRAINED SPOTTER
QUARTER-SIZE HAIL WAS REPORTED BY A TRAINED
SPOTTER IN ASH FORK, AZ AT 3:45 AND 4:00 PM
MST.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 19, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 47 min |
| Jul 19, 5:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 19, 5:56 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 49 min |
| Jul 19, 6:01 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 19, 6:32 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 19, 6:42 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 19, 6:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 48 min |
| Jul 19, 7:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Jul 19, 9:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 20, 1:03 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Jul 20, 1:30 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
| Jul 20, 3:25 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Jul 20, 4:04 PM MST | Special Weather Statement | FGZ | 26 min | |
| Jul 20, 4:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 20, 4:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Jul 20, 4:59 PM MST | Special Weather Statement | FGZ | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.